Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Louisville, KY

June 6, 2001Crawford County, Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 6, 2001, 4:13 PM EST for Crawford County, Harrison County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 4:13 PM EST (21:13 UTC)
Expired
Jun 6, 2001, 4:45 PM EST
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Crawford County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 42 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:15 PM ESTHail 1.75Marengo, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 062113
SVRSDF
INC025-061-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  NORTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 545 PM EDT(445 PM EST)

* AT 408 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARENGO...OR ABOUT 36 MILES WEST OF
  LOUISVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLTOWN AROUND 530 PM EDT
  FRENCHTOWN AROUND 535 PM EDT
  DEPAUW AROUND 540 PM EDT
  HANCOCK CHAPEL...RAMSEY...CENTRAL BARREN...NEW SALISBURY AROUND 545
  PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:00 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 6, 2:00 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED JUN 6 2001

HAVE ALREADY ACCIDENTALLY SENT THE AFTERNOON ZONE PACKAGE EARLY...SO
THIS DISCUSSION IS AN AFTERTHOUGHT.

WITH THE WARM FRONT WELL NORTH OF THE FORECAST AREA TODAY...WE HAVE
JUICED UP NICELY...WITH DEWPOINTS AGAIN IN THE LOWER TO MIDDLE 70S
ACROSS MOST AREAS. TRYING TO PIN DOWN WHERE CONVECTION WAS GOING TO
DEVELOP ON OLD BOUNDARIES...AND WHERE STORMS WOULD HAVE THE GREATEST
COVERAGE. A LINE OF STORMS HAS DEVELOPED NICELY ACROSS WESTERN
KENTUCKY...AND THIS SHOULD CONTINUE TO ADVECT EASTWARD INTO CENTRAL
PORTIONS OF OUR FORECAST AREA THIS EVENING...ESPECIALLY BETWEEN
LOUISVILLE AND BOWLING GREEN. ANOTHER AREA OF CONCERN IS THE CLUSTER
OF STORMS IN MIDDLE TENNESSEE AHEAD OF A WEAK PIECE OF ENERGY THAT
HAS MOVED OFF FROM THE TROPICAL SYSTEM ACROSS THE GULF COAST. BOTH
THE ETA AND AVN LATCHED ONTO THIS FEATURE...AND MOVE IT EASTWARD
TOWARD EASTERN TENNESSEE OVERNIGHT. WAS THINKING THIS ACTIVITY COULD
MOVE INTO SOUTH CENTRAL KENTUCKY THIS EVENING...ALTHOUGH THE MODEL
QPF DID NOT REALLY PICK UP ON THIS...WHICH WE FEEL IS OFF.

MEANWHILE...THE WARM FRONT THAT REMAINS NORTH OF THE FORECAST AREA
IS PROGGED TO DRIFT SOUTHWARD TOWARD THE OHIO RIVER BY MORNING...
WITH THE GREATEST VERTICAL MOTION REMAINING ACROSS SOUTH CENTRAL
KENTUCKY OVERNIGHT...SO FEEL THAT SHOWERS AND THUNDERSTORMS SHOULD
BE LIKELY DOWN STATE LATER TONIGHT.  THE AVN TRIES TO PUSH THE FRONT
MUCH FURTHER SOUTH THAN EITHER THE ETA/NGM...AND WE FEEL THAT IS
PROBABLY A BIT TOO FAST.  THUS...WE WILL STILL MAINTAIN A MORNING
CHANCE OF RAIN ACROSS THE NORTH ON THURSDAY...AND UNQUALIFIED ALL
DAY INTO THURSDAY NIGHT ACROSS THE SOUTH GIVEN THE FRONTAL BOUNDARY
REMAINING ACROSS SOUTHERN KENTUCKY.

WITH REGARD TO SEVERE WEATHER THIS EVENING...WILL HAVE TO WATCH FOR
ISOLATED SEVERE STORMS WITH POSSIBLE SMALL HAIL AND/OR GUSTY WINDS.

.SDF...NONE.
VLD

In the hours before

Special weather statement, Jun 6, 12:00 PM EST, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT WED JUN 6 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MUCH OF
CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY FROM MISSOURI EASTWARD THROUGH
CENTRAL INDIANA AND OHIO WILL BEGIN TO DRIFT SOUTH LATE TODAY AND
TONIGHT. THE AIR MASS SOUTH OF THIS BOUNDARY IS WARM AND VERY
MOIST...AND WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH
DAYTIME HEATING. AS THE FRONT SAGS SOUTH...SCATTERED THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON ACROSS PARTS OF MISSOURI...ILLINOIS...
AND INDIANA...THEN PROPAGATE SOUTHEASTWARD INTO SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY LATE IN THE DAY AND TONIGHT. THE STORMS
WILL PRODUCE HEAVY RAIN AND LIGHTNING. A FEW OF THE STORMS COULD
BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

IN ADDITION...OTHER SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL KENTUCKY THIS AFTERNOON. THESE STORMS ALSO WILL BE HEAVY
RAIN PRODUCERS...AND ISOLATED STORMS COULD PRODUCE LOCALIZED WIND
DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODuAY.

FUNK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:28 PM ESTSevere Thunderstorm WarningLMKWashington32 min
Jun 6, 4:28 PM ESTSevere Thunderstorm WarningLMKClark32 min
Jun 6, 5:00 PM ESTFlash Flood WarningLMKCrawford, Harrison90 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.